Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2005, 8:26 PM CDT for Meade County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 20, 2005, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210126 SVRDDC KSC119-210200- /O.NEW.KDDC.SV.W.0029.050421T0126Z-050421T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 826 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 900 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN MEADE COUNTY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN MEADE COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3700 10032 3700 10009 3718 10010 3721 10029 $$ RITTERLING
2 follow-up statements
000 WWUS53 KDDC 210140 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 840 PM CDT WED APR 20 2005 KSC119-210200- /O.CON.KDDC.SV.W.0029.000000T0000Z-050421T0200Z/ MEADE KS- 840 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN MEADE COUNTY UNTIL 900 PM CDT... AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF ENGLEWOOD...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN MEADE COUNTY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3700 10032 3700 10009 3718 10010 3721 10029 $$ GRZYWACZ
000 WWUS53 KDDC 210148 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 849 PM CDT WED APR 20 2005 KSC119-210159- /O.CAN.KDDC.SV.W.0029.000000T0000Z-050421T0200Z/ MEADE KS- 849 PM CDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY HAS BEEN CANCELLED... AT 847 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3700 10032 3700 10009 3718 10010 3721 10029 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:57 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Apr 20, 1:57 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 157 PM CDT WED APR 20 2005 .DISCUSSION... DAYS 1-2... MODELS ACTUALLY COMING INTO PRETTY GOOD AGREEMENT FOR THE SHORT TERM. MAIN PROBLEM WILL BE TEMPERATURES THROUGH PERIOD AS WELL AS PRECIP CHANCES TONIGHT. CURRENTLY SURFACE BOUNDARY IS LOCATED FROM THE OK PANHANDLE NORTH TOWARD RUSSELL AND THEN NORTHEAST INTO SOUTHERN IA. NO UPPER LEVEL SUPPORT SEEN MOVING INTO AREA AND AS ENERGY ROTATES OUT OF SOUTHERN UT AND CO THIS BOUNDARY WILL BE SHIFTING TO THE NORTH OF CWA. AS THIS BOUNDARY DOES SO...THE INTERSECTION OF THE DRYLINE WITH IT COULD BE AN AREA OF CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THE EVENING. FORECAST SOUNDINGS SHOW QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE AS WELL AS GOOD SHEAR...SO IF STORMS DO DEVELOP THEY COULD BECOME SEVERE QUICKLY. THE WESTERN END OF THE BOUNDARY WILL BECOME A COLD FRONT OVERNIGHT AND COULD HELP TO PRODUCE SOME ELEVATED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF US83. BEST CHANCE THOUGH WILL REMAIN IN FAR EASTERN CWA WHERE MOISTURE WILL BE MUCH MORE PLENTIFUL. COOLER AND MUCH MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD FRONT FOR THU. TEMPERATURES WILL LIKELY BE ABOUT 5 TO 10 DEGREES COOLER THAN TODAY BUT STILL ABOVE AVERAGE THANKS TO SOME DOWNSLOPING. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO AREA THU NIGHT AS CUTOFF LOW MOVES THROUGH SOUTHERN NE AND UPPER FLOW TURNS NNW. HIGHS FRI BEHIND THIS PUSH OF COLD AIR WILL LIKELY HAVE A TOUGH TIME GETTING WARMER THAN THE LOWER 60S ANYWHERE. IT WILL ALSO BE WINDY WITH NORTHERLY WINDS OF 20-30 MPH COMMON. DAYS 3-7... MODELS CONTINUE TO SHOW SPLIT FLOW OVER THE WESTERN CONUS THROUGH THE PERIOD. THERE IS STILL A LOT OF ENSEMBLE SPREAD, AND CONFIDENCE IN ANY ONE SPECIFIC SOLUTION IS NOT VERY HIGH. THE GFS AND ECMWF ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH SFC HIGH PRESSURE EXTENDING ACROSS THE PLAINS. WITH NOT TOO MANY CLOUDS AND FAIRLY LIGHT WINDS UNDERNEATH THE HIGH, TEMPS COULD GET PRETTY CHILLY BY EARLY SATURDAY MORNING, SO TWEAKED DOWN LOWS A COUPLE OF DEGREES. THE FAIRLY QUIET WEATHER WILL CONTINUE INTO SUNDAY AS UPPER RIDGING MOVES OUT INTO THE PLAINS AHEAD OF THE NEXT SYSTEM. BY MONDAY, THE GFS, CANADIAN, AND ECMWF ALL BRING OUT A SOUTHERN BRANCH SHORTWAVE INTO THE PLAINS, ALTHOUGH THERE ARE SOME DIFFERENCES ON THE EXACT TRACK. WITH PRETTY GOOD CONSISTENCY EVEN FROM THE ENSEMBLES ON BRINGING A SYSTEM OUT, WILL CONTINUE TO KEEP POPS FOR THE MONDAY TIME FRAME, EVEN BUMPING THEM UP JUST A BIT. THE MAIN QUESTION IS WILL THERE BE ENOUGH MOISTURE FOR THE SHORTWAVE TO WORK WITH, SINCE HIGH PRESSURE WILL BE CLEAR DOWN TO THE GULF SATURDAY. STILL, THINK THERE SHOULD STILL BE ENOUGH RETURN FLOW TO WARRANT 20-35 POPS. AFTER THE SOUTHERN BRANCH SHORTWAVE GOES BY, ANOTHER SHORTWAVE TROUGH STARTS TO DIG INTO THE PLAINS FROM THE NORTHERN BRANCH BY TUESDAY. THE GFS HAS THIS AS A FAIRLY VIGOROUS WAVE, AND BRINGS SOME PRETTY COOL 850MB TEMPS DOWN WITH IT. DEPENDING ON THE STRENGTH OF THE COLD AIR, HIGHS MAY BE EVEN COOLER THAN THE LOW TO MID 60S WE HAVE GOING. HOWEVER, THE 00Z ECMWF IS MUCH LESS AGGRESSIVE ON DIGGING THIS SHORTWAVE DOWN. THEN AGAIN, THE NEW 12Z ECMWF RUN THAT IS TRICKLING IN DIGS THE WAVE EVEN DEEPER THAN THE GFS. GIVEN THE POOR RUN TO RUN CONSISTENCY AND GENERAL UNCERTAINTY WITH THE SYSTEM, WILL KEEP TEMPS AS THEY ARE FOR NOW. DAYS 8-10... THE OUTLOOK FOR THURSDAY APRIL 28TH THROUGH SATURDAY APRIL 30TH CALLS FOR BELOW NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 77 43 62 / 20 0 0 0 GCK 47 77 41 61 / 20 0 0 0 EHA 47 75 40 62 / 0 0 0 0 LBL 48 77 39 65 / 0 0 0 0 HYS 57 73 42 58 / 40 0 20 20 P28 61 79 47 64 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 28/26
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED APR 20 2005 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. THE STORMS WILL BE DEVELOPING EAST AND SOUTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE FARTHER NORTH OVER NORTHERN KANSAS BUT A FEW STORMS IN THE AREA FROM WAKEENEY AND HAYS TO LARNED AND ST JOHN COULD PRODUCE SOME LARGE HAIL AND GUST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GERARD GERARD
In the hours before
Local storm report, Apr 20, 6:55 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 11 WNW ACRES 37.14N 100.08W
04/20/2005 2.50 INCH CLARK KS AMATEUR RADIO
&&
01Local storm report, Apr 20, 7:16 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 N ACRES 37.11N 99.88W
04/20/2005 1.75 INCH CLARK KS PUBLIC
&&
01Local storm report, Apr 20, 7:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 2 S ASHLAND 37.16N 99.77W
04/20/2005 1.75 INCH CLARK KS PUBLIC
&&
01Local storm report, Apr 20, 7:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 2 SSE ASHLAND 37.16N 99.75W
04/20/2005 1.00 INCH CLARK KS PUBLIC
&&
01Local storm report, Apr 20, 8:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL COLDWATER 37.26N 99.34W
04/20/2005 1.50 INCH COMANCHE KS TRAINED SPOTTER
MOST HAIL AROUND NICKEL SIZE.
&&
01Local storm report, Apr 20, 8:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 8 N ENGLEWOOD 37.16N 99.99W
04/20/2005 2.75 INCH CLARK KS LAW ENFORCEMENT
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:11 PM CDT | Tornado Warning | DDC | Clark | 49 min |
| Apr 20, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 45 min |
| Apr 20, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Apr 20, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 39 min |
| Apr 20, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 57 min |
| Apr 20, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 39 min |
| Apr 20, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| Apr 20, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.